Medindia

X

Interferon-treatment for Hepatitis C may Cause Retinopathy

by Medindia Content Team on  January 4, 2007 at 10:54 AM Research News   - G J E 4
Interferon-treatment for Hepatitis C  may Cause  Retinopathy
Persons treated with Interferon (IFN)to treat chronic hepatitis C are at risk of suffering from retinopathy during treatment phase itself. Retinopathy can develop within two weeks from commencement of treatment, says the researchers in a study published in the journal Investigative Ophthalmology & Visual Science (IOVS)in the January 2007 issue.
Advertisement

Researchers from Asahikawa Medical College in Japan gauged the changes in diameter of blood vessels and the velocity of blood and also calculated retinal blood flow (RBF) and wall shear rate (WSR by implementing a laser Doppler velocimetry in 36 patients suffering from chronic hepatitis C. These patients were treated with high-dose IFN. 61% percent of these patients developed asymptomatic retinopathy, including retinal hemorrhage and cotton-wool spots, during treatment. Retinopathy was first diagnosed two to sixteen weeks after the start of treatment and resolved at the end of treatment in all but nine patients.

Advertisement
Of these patients, all experienced an increase in blood velocity, RBF, and WSR. The increased RBF was associated with anemia induced by IFN treatment. The increase in WSR in patients with retinopathy especially indicates that endothelial dysfunction may play an important role in IFN-induced retinopathy as shear stress should be constant under physiologic conditions.

Source: Eurekalert
MST
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
Hi I was reading that a person that have use interferon before or lets say twice and fail could not get treated with pagasys & rivabirin. Can you tell me why? The article was made by Roche.
guest Wednesday, January 17, 2007

You May Also Like

Advertisement
View All